You are currently viewing Psychotic side effects. What about them?
Pills flowing out of a bottle of prescription medicine with information of their possible serious side effects. Getty images

Psychotic side effects. What about them?

Last week I received a midnight call from a colleague concerned with his brother who “was uttering uncoordinated words”. The brother had been very sick and had an admission to a clinic where he received drugs. Days after, he developed an uncoordinated speech clinically known as “word salads”. He would also jump from one conversation to the other continuously for the next few days. Anxiety filled the relatives. Perplexed, they called me for help.

A few drugs on the market have various psychotic side effects. You may have never experienced any but, that does not imply that they do not exist. Sadly, developing them without reporting is bad for society. It’s dangerous.

The mhGAP intervention guide has elaborated on the various pharmaceutical drugs and their possible psychotic side effects. Such side effects may include hallucinations, depressive, manic, and dissociative symptoms, amnesia and seizures.

Related:

We combine drugs when treating cancer. Why?

We always experience these symptoms each time we use these drugs. Unfortunately, we fail to report or even acknowledge the existence of these effects upon using these drugs.
Pharmaceutical companies have always done their part and put written precautionary measures in the drug packages; however, we don’t read the leaflets. Personally, not until last month, when I had to read through these precautions in one of the commonly used and recommended medications for malaria, did I realize that these drugs are prone to cause psychotic symptoms.
What to do?

It’s always better to report to the clinician who recommended this medication. It’s not wise to always run to psychiatric clinics or hospitals in these cases unless referred by your attending physician.

Abbas Ahmad Kafumbe

Clinical Psychologist TPO & Pearl mental Wellness centre

Leave a Reply